Update: Autoimmune side effects of ipiliumumab and pembrolizumab in metastatic melanoma. Case study of patient with hypophysitis, pneumonitis, colitis, vitiligo



Advances in immunotherapy and molecular targeted therapy have dramatically altered prognosis for patients with advanced melanoma. This case report describes sequela of autoimmune side effects experienced by a patient following Ipilimumab and Pemprobolizumab. Ipilimumab is monoclonal antibody that works to activate the immune system by targeting Cytotoxic T-lymphocyte–associated antigen 4 (CTLA-4), a protein receptor that down regulates the immune system. Pembrolizumab is a humanised IgG4 monoclonal antibody directed against the programmed death cell receptor 1 (PD1), an inhibitory receptor expressed by T cells. Both agents have been used in patients with metastatic melanoma with recent promising results.
This is a case report of a patient treated with both agents for metastatic melanoma BRAF wild type with NRAS Q61R mutation and multiple metastases at baseline; right upper lobe, paratracheal node and liver. He had background of hypercholesterolemia, bilateral deafness secondary to viral infection, mild Chronic Obstructive Pulmonary Disease and was a previous smoker.
Patient had combined Pembrolizumab/Ipilimumab therapy for 8 months with only Ipilimubab for final 2 months. Therapy was ceased due to severe side effects; hypophysitis (inflammation of pituitary gland) and pneumonitis. Other side effects included colitis and vitiligo. A recent study showed 25% of cohort treated with Pembrolizumab developed vitiligo and raised the possibility of an association with clinical benefit.(1) There are numerous immune related side effects such as vitiligo that create a new set of challenges for dermatologists, who must develop a working knowledge of these agents, in order to best manage patients in a multidisciplinary setting.
1. Hua C, Mateus C, Routier E et al. Association of vitiligo with tumour response in patients with metastatic melanoma treated with Pembrolizumab. JAMA Dermatol 2016; 152(1): 45-51.


Dr. Victoria Harris

Royal North Shore Hospital

Dermatology Research Fellow at Royal North Shore Hospital